Alert archive / Wyoming / Red Flag Warnings in 2018
Red Flag Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Jul 2, 2018, 12:13 PM MDT for Johnson County, Natrona County, Wyoming. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2018, 12:13 PM MDT (18:13 UTC)
- Expired
- Jul 2, 2018, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Riverton, WY
Counties Johnson County, WY, Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 152 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2571 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
405 WWUS85 KRIW 021813 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 1213 PM MDT Mon Jul 2 2018 WYZ280-281-030200- /O.NEW.KRIW.FW.W.0005.180702T1813Z-180703T0200Z/ Natrona County/Casper BLM-Johnson County/Casper BLM- 1213 PM MDT Mon Jul 2 2018 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect until 8 PM MDT this evening. * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY Fire Zone....280. In North Central WY Fire Zone....281. * COUNTIES AFFECTED: In Central WY...Natrona. In North Central WY...Johnson. * WIND: West 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 14 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
2 follow-up statements
406 WWUS85 KRIW 021820 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 1220 PM MDT Mon Jul 2 2018 WYZ280-281-030200- /O.CON.KRIW.FW.W.0005.000000T0000Z-180703T0200Z/ Natrona County/Casper BLM-Johnson County/Casper BLM- 1220 PM MDT Mon Jul 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY Fire Zone....280. In North Central WY Fire Zone....281. * COUNTIES AFFECTED: In Central WY...Natrona, areas below 7500 feet. In North Central WY...Johnson, areas below 7500 feet. * WIND: West 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 14 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
350 WWUS85 KRIW 030135 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 735 PM MDT Mon Jul 2 2018 WYZ280-281-030245- /O.EXP.KRIW.FW.W.0005.000000T0000Z-180703T0200Z/ Natrona County/Casper BLM-Johnson County/Casper BLM- 735 PM MDT Mon Jul 2 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... The red flag warning for the lower elevations of Johnson and Natrona counties will be allowed to expire at 8 PM. $$ http://weather.gov/riverton
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jul 2, 11:31 AM MDT, 42 minutes earlier.
Area forecast discussion, Jul 2, 11:31 AM MDT, 42 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1131 AM MDT Mon Jul 2 2018 .SHORT TERM...Today through Wednesday night Temperatures will continue the upward swing across the area today. A few spots could crack the 90 degree mark in the lower elevations. A weak frontal boundary will be found across northern Wyoming today. And as a result, there will be a decent pressure gradient to the south of it. This will mean a gusty west to southwest wind developing across much of the state. This will likely lead to elevated fire danger across the southern half of the state as relative humidity falls to around 10 percent. And third, we have to deal with the chance of showers and thunderstorms. At this point, with limited moisture to work with they look isolated for most areas. The best chance would be across northern and northwestern Wyoming. However, with a bit of energy coming out of the southwest, we could see an isolated shower or thunderstorm this evening around Rock Springs or even Casper. Not enough confidence to put in the forecast yet though. As for the main threats, given large temperature / dew points spreads and inverted V soundings, it would be strong winds. This has a chance to be an "Attack of the Little Green Blobs" day today. In other words, those innocent looking showers that collapse and produce 50 mph or stronger wind gusts. Thunderstorm activity looks to peak on Tuesday. A frontal boundary will push further south into the area and low level flow will turn more easterly, increasing moisture a bit. In addition, we will have better upper level forcing in the form of the right rear quadrant of a jet streak moving across eastern Idaho. The result will be a better coverage of showers and thunderstorms, although the best chance will continue to be across northern and western Wyoming. This would also be the best chance of stronger thunderstorms as well. With more cloud cover, temperatures will be a few degrees cooler than today. At this point, the Fourth of July looks less active. Not completely dry, but with less coverage. The NAM is especially day with almost no QPF. The GFS is a bit wetter though. It may be overdoing things though given the rather high heights building across Wyoming on this day. For now, we will split the middle and keep any POPS in the slight chance category and mainly across northern Wyoming. But even here, most areas should be dry most of the time. So although nature may provide some of her own fireworks this day, the vast majority should be of the man made variety. .LONG TERM...Thursday through Monday Summertime weather pattern is setting up during the period. Moisture is forecast to be limited with most places being dry and very warm to hot. Isolated thunderstorms are expected over the north Thursday late afternoon and evening. Very isolated activity over and near the mountains on Friday. Saturday looks to be the hottest day with some 100 degree highs in the Big Horn Basin and possibly in the Wind River Basin. Not much in the way of storms expected Saturday. Sunday and next Monday the flow aloft turns west. A weak cold front at the surface and aloft is forecast to push into the north and possibly the central zones Sunday. The cooling is 5 to 10 degrees in the north, around 5 degrees in the central and only a few degrees cooler in the south. Dry weather is forecast Sunday. Models hint at isolated thunderstorms in Johnson county Sunday night. Next Monday looks dry with little change in highs from Sunday. Overall, this heatwave will bring fire weather concerns to the top of the hazard list with lower elevation fuels drying out. Fire prevention activities should be enacted where applicable. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1131 AM MDT Mon Jul 2 2018 VFR conditions will prevail through 06z Tuesday. Surface west wind with gusts 20-25 knots will prevail across the area thru early evening. A few high-based showers or thunderstorms may develop near the Montana border and from vicinity KRKS-KCPR late this afternoon thru 06z this evening. Erratic wind gusts 30-40 knots will be possible near any showers and storms. A cold front will push south to near a KTHP-50SM north of KCPR line by 09z Tuesday. Local MVFR/IFR ceilings may develop along the east slopes of the Absaroka and Bighorn Mountains early Tuesday morning, vicinity KCOD and KBYG. && .FIRE WEATHER... A weak front across northern Wyoming may bring isolated afternoon and evening thunderstorms to northern and western Wyoming. However, any activity would be isolated at best. Strong wind gusts will be possible with any shower or thunderstorm though. A gusty west to southwest wind will develop across central and southern Wyoming. This, combined with relative humidity falling into the teens, may bring elevated fire behavior to this region. Mixing and smoke dispersal will range from fair to good across the far north to excellent in the south. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Hattings LONG TERM...AR AVIATION...Skrbac FIRE WEATHER...Hattings
Hazardous weather outlook, Jul 2, 2:00 AM MDT, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 200 AM MDT Mon Jul 2 2018 WYZ001>020-022>030-031100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 200 AM MDT Mon Jul 2 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Elevated fire behavior possible this afternoon in central and southern Wyoming. Isolated thunderstorms possible in northern Wyoming. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday through Friday...Elevated fire conditions in southern Wyoming. Tuesday and Tuesday night...A chance of thunderstorms over the north and west. Wednesday and Thursday...Isolated thunderstorms, mainly over and near the mountains. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail and wind gusts over 45 mph. Thank you.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:56 PM MDT | Special Weather Statement | RIW | Lincoln | 34 min |
| Jul 2, 5:21 PM MDT | Special Weather Statement | RIW | Sublette | 39 min |
Nearby
Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.